Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 60, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 12, 2002, 1:43 PM CDT for Cooke County, Grayson County, Texas. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 12, 2002, 1:43 PM CDT (18:43 UTC)
- Expired
- Apr 12, 2002, 2:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Fort Worth, TX
- Area
- Counties, with a storm outline in the text
Counties Cooke County, TX, Grayson County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 123 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 1:45 PM CDT | Hail 1.75 | Callisburg, TX | |
| Apr 12, 1:58 PM CDT | Hail 0.75 | Gainesville, TX | Occurred at the Precinct 1 barn. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 10:00 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 6.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -320 J/kg
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 12:02 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Apr 12, 12:02 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION NATIONAL WEATHER SERVICE FORT WORTH TX 1202 PM CDT FRI APR 12 2002 12Z KFWD SOUNDING INDICATING STEEP MID LEVEL LAPSE RATES WITH CAPES OF 1250 J/KG ATTM. WIND PROFILES ALSO SUGGEST FAVORABLE STORM RELATIVE HELICITY VALUES BUT WITH RATHER WEAK MID LEVEL WIND SPEEDS. DAYTIME HEATING WITH MINIMAL CONVECTIVE INHIBITION...AND OUTFLOW BOUNDARY SAGGING SOUTH OF THE RED RIVER THIS AFTERNOON WILL AID TO THE DEVELOPMENT OF STRONG CONVECTION MAINLY OVER THE EXTREME NORTHWEST TIER COUNTIES TOWARD MID AFTERNOON. HAVE UPDATED ZFP TO REFLECT AN INCREASE IN POPS AND EXPANSION OF THE SLIGHT RISK AREA FOR TODAY AND TONIGHT. .FWD...NONE. 48 .AVIATION... TSTRMS MOVING SE ACROSS THE RED RIVER TODAY...AT PRESENT...WILL MOVE BY THE METROPLEX TO THE NE. NOT EXPECTING PRECIP AT METROPLEX AIRPORTS BUT OUTFLOW BOUNDARY SHOULD SHIFTS WINDS TO EASTERLY COMPONENT. COULD ALSO SEE TSTRMS THIS AFTERNOON TO THE WEST ALONG THE BOUNDARY MOVING SE BUT FOR NOW WILL OMIT THEM FROM FORECASTS. BOUNDARY WILL STALL JUST TO THE SOUTH AND UPSLOPE OVER THE BOUNDARY WILL KEEP CLOUDS IN OVERNIGHT. NEXT UPPER LEVEL SHORT WAVE WILL SEND ANOTHER CLUSTER OF STORMS SE TOWARD THE REGION SATURDAY. FOR WACO... LOW CLOUDS REDEVELOP LATE TONIGHT CLEARING SAT. 82
In the hours before
Special weather statement, Apr 12, 11:45 AM CDT, 1 hour 58 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-122100- HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS NATIONAL WEATHER SERVICE FORT WORTH TX 1145 AM CDT FRI APR 12 2002 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING...FOR NORTH CENTRAL TEXAS TO THE NORTH AND WEST OF A LINE FROM...KILLEEN..TO WACO...TO SULPHUR SPRINGS. THIS INCLUDES THE DALLAS FORT WORTH METROPLEX. THE MAIN SEVERE THREAT IS LARGE HAIL...WITH SOME HAILSTONES LARGER THAN GOLFBALLS POSSIBLE...AND DAMAGING WINDS. LATE THIS MORNING...A THUNDERSTORM COMPLEX WAS LOCATED OVER SOUTH CENTRAL OKLAHOMA. TO THE SOUTH OVER TEXAS...THE ATMOSPHERE WAS RAPIDLY DESTABILIZING WITH DAYTIME HEATING. THIS WILL ALLOW THE OKLAHOMA STORMS TO INTENSIFY THIS AFTERNOON AS THEY SPREAD SOUTHEAST ACROSS THE RED RIVER INTO NORTH TEXAS. SUPERCELL THUNDERSTORMS ARE POSSIBLE...WHICH WILL ENHANCE THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION MAY BECOME NECESSARY FOR AREAS NORTH OF INTERSTATE 20 BEFORE 2 PM. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES ON THIS DEVELOPING SEVERE WEATHER SITUATION.
The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 12:53 PM CDT | Severe Thunderstorm Warning | FWD | Cooke | 52 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.